Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 20, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 6:34 PM CDT for Pembina County, North Dakota; Kittson County, Minnesota. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2020, 6:34 PM CDT (23:34 UTC)
- Expired
- Jun 7, 2020, 7:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 7:03 PM CDT | HAIL 1 | 1 Wsw Joliette, ND | QUARTER SIZED HAIL RELAYED VIA SOCIAL MEDIA. |
| Jun 7, 7:03 PM CDT | HAIL 1 | 1 Wsw Joliette, ND | QUARTER SIZED HAIL RELAYED VIA SOCIAL MEDIA. |
| Jun 7, 7:30 PM CDT | HAIL 0.88 | St. Thomas, ND | DIME TO NICKEL SIZED HAIL. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.6 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 532 m²/s²
- 0-3 km storm-relative helicity
- 503 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
794
WUUS53 KFGF 072334
SVRFGF
MNC069-NDC067-080030-
/O.NEW.KFGF.SV.W.0020.200607T2334Z-200608T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
634 PM CDT Sun Jun 7 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Kittson County in northwestern Minnesota...
Eastern Pembina County in northeastern North Dakota...
* Until 730 PM CDT.
* At 633 PM CDT, a severe thunderstorm was located near St. Thomas,
or 16 miles north of Grafton, moving north at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pembina, St. Thomas, St. Vincent, Humboldt, Glasston, Noyes and
Joliette.
This includes Interstate 29 between mile markers 191 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9704 4854 9721 4854 9754 4900 9737
TIME...MOT...LOC 2333Z 193DEG 22KT 4865 9732
HAIL...1.25IN
WIND...60MPH
$$
Lynch1 follow-up statement
705
WWUS53 KFGF 080005
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
705 PM CDT Sun Jun 7 2020
MNC069-NDC067-080030-
/O.CON.KFGF.SV.W.0020.000000T0000Z-200608T0030Z/
Kittson MN-Pembina ND-
705 PM CDT Sun Jun 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN KITTSON AND NORTHEASTERN PEMBINA COUNTIES...
At 705 PM CDT, a severe thunderstorm was located over Joliette, or 30
miles north of Grafton, moving north at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pembina, St. Vincent, Humboldt, Glasston, Noyes and Joliette.
This includes Interstate 29 between mile markers 200 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9704 4876 9713 4868 9749 4900 9737
TIME...MOT...LOC 0005Z 194DEG 27KT 4884 9725
HAIL...1.25IN
WIND...60MPH
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:26 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 7, 5:26 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 526 PM CDT Sun Jun 7 2020 .MESOSCALE DISCUSSION... Issued at 524 PM CDT Sun Jun 7 2020 Storms continue to fire in an unstable environment with ML CAPE of 2000 to 3500 J/kg along and near a warm front across northeast North Dakota and northwest Minnesota. Most of the convection thus far has occurred in northwest Minnesota along or ahead of the warm front where there is better effective SRH with values ranging from 200 to 500 m2/s2. There has been some additional development of storms near the Red River as storms interacted with an outflow boundary caused by earlier convection. This intersection of boundaries is an area that could produce intensification that could result in a tornado. This initial wave of storms continues to move north towards Canada at 30 to 50 mph. So far storms have been discrete, but close together such that they have been fighting each other for the favorable environment. With additional cumulus towers present farther south within the Tornado Watch area additional storms are expected to fire along the Highway 200 and Interstate 94 Corridor. These storms will be moving with the same storm motion to the north where the environment remains favorable for additional severe development. One of the limiting factors continues to be high LCLs with most of the area above 1.5 km. There are some lower LCLs ahead of the warm front so if storms can fire behind the front and maintain themselves across the front tornadoes would be likely. This will likely be the main window for tornadoes as later convection is more likely to be of a linear storm mode with wind as the primary threat. && .SHORT TERM...(This evening through Tuesday night) Issued at 250 PM CDT Sun Jun 7 2020 For this evening...see the mesoscale discussion above. Mesoscale discussion does not address excessive rainfall threat, but it is something to keep in mind. Storms will develop and move across the same area this evening. Given very high PWATS ~1.6 inches precipitation rates will be efficient. HREF indicates areas along the boundary will likely receive at least 2 inches of rain, with the potential for up to 7-10 inches in localized areas. Although we've been dry the past few weeks, this would still likely lead to impacts. For Monday...main concern will be severe potential east of the valley where warm sector remains. Favorable environment will be in place given moderate instability and strong deep layer shear. Most guidance at least suggests scattered storms during the evening hours, with main ingredient lacking being strong forcing. Monday night into Tuesday night...still some uncertainty, but guidance is trending wetter for the eastern half of our forecast area. Mid-level baroclinic zone with strong Fgen will lead to periods of showers, with main question exactly how far west will showers occur. This is hinges on the track of the tropical depression. Will need to monitor as preceding rainfall events with an additional 1-4 inches of rain would lead to some flooding impacts. .LONG TERM...(Wednesday through Sunday) Issued at 250 PM CDT Sun Jun 7 2020 West to northwest flow prevails on Wednesday, with H5 ridging to the west and troughing to the east. An upper low, situated off the coast of the Pacific Northwest, will work slowly eastward through the end of the week, with ridging sliding eastward ahead of it. Synoptic patterns within ensemble guidance suggest a continued active pattern for Wednesday and Thursday, with quiet and drier weather likely Friday and into the weekend. Wednesday and Thursday: Rain and thunderstorm chances remain in the forecast for Wednesday into Thursday, mainly for northwestern and west-central MN. A slow-moving upper trough will move southeastward along the flow pattern, prolonging our rain chances for the eastern most counties within the CWA into Thursday. Instability looks low, thus widespread severe weather is not supported at this time. High temperatures on Wednesday and Thursday will be a bit cooler, in the mid-60s to mid-70s. Friday through Sunday: Warmer but primarily dry weather is expected as temperatures rebound into the 70s to lower 80s with low humidity. H5 ridging prevails during this time frame with subsidence contributing to the diminished rain and thunderstorm chances. PW is expected to be less than normal during this time frame as well. Impacts during the Friday through Sunday time frame could include an increased fire weather concern, but overall should remain relatively quiet. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 250 PM CDT Sun Jun 7 2020 VFR cigs and vsby for much of this afternoon, albeit with breezy winds. Main concern this period will be thunderstorm potential, some storms will be strong to severe this evening, with the threat ending after midnight (closer to sunrise for KBJI). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...NC SHORT TERM...TG LONG TERM...Lynch AVIATION...TG
Hazardous weather outlook, Jun 7, 3:29 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 PM CDT Sun Jun 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 329 PM CDT Sun Jun 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across the region. A couple tornadoes are possible, including the possibility for a strong and especially dangerous tornado. In addition, any storm has the potential to produce very large and destructive hail greater than 2 inches, and destructive wind gusts greater than 75 mph. Storms will initially be scattered, eventually evolving into clusters of storms. The threat will remain isolated and then increase in coverage after 6pm. Excessive rainfall is also possible if storms move across the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will again be possible Monday within Minnesota with hail up to an inch and winds around 60mph. General thunderstorm chances continue through Wednesday, with excessive rainfall possibly leading to flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed.
In the hours before
Local storm report, Jun 7, 5:26 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 ENE THIEF RIVER FALLS 48.15N 96.06W
06/07/2020 E1.75 INCH Pennington MN TRAINED SPOTTER
&&
GGUSTLocal storm report, Jun 7, 5:46 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
546 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 NW HALMA 48.67N 96.61W
06/07/2020 E1.00 INCH Kittson MN LAW ENFORCEMENT
&&
GGUSTLocal storm report, Jun 7, 5:49 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
549 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL MINTO 48.29N 97.37W
06/07/2020 M1.25 INCH WALSH ND PUBLIC
REPORT RECEIVED VIA FACEBOOK.
&&Local storm report, Jun 7, 6:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL MINTO 48.29N 97.37W
06/07/2020 M1.75 INCH WALSH ND LAW ENFORCEMENT
&&Special weather statement, Jun 7, 6:05 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Grand Forks ND 605 PM CDT Sun Jun 7 2020 MNZ013>015-072345- Red Lake MN-Pennington MN-East Polk MN- 605 PM CDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RED LAKE...SOUTH CENTRAL POLK AND EASTERN PENNINGTON COUNTIES UNTIL 645 PM CDT... At 604 PM CDT, Doppler radar was tracking a strong thunderstorm over Maple Bay, or 32 miles south of Thief River Falls, moving northeast at 50 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Mentor, Erskine and Marcoux around 610 PM CDT. Brooks and Terrebonne around 620 PM CDT. Plummer around 630 PM CDT. High Landing and Mavie around 645 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern Minnesota. LAT...LON 4754 9611 4761 9635 4816 9602 4811 9562 TIME...MOT...LOC 2304Z 204DEG 43KT 4764 9619 Knutsvig
Local storm report, Jun 7, 6:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
608 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 NNW STEPHEN 48.52N 96.92W
06/07/2020 M1.50 INCH MARSHALL MN PUBLIC
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 12:31 AM CDT | Special Weather Statement | FGF | Benson, Eddy, Ramsey | 59 min |
| Jun 7, 12:51 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 39 min |
| Jun 7, 1:14 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 10 min |
| Jun 7, 1:42 AM CDT | Special Weather Statement | FGF | Grand Forks, Walsh | 63 min |
| Jun 7, 1:46 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 44 min |
| Jun 7, 2:13 AM CDT | Special Weather Statement | FGF | Pembina | 17 min |
| Jun 7, 4:57 PM CDT | Special Weather Statement | FGF | Pembina | 33 min |
| Jun 7, 5:05 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 55 min |
| Jun 7, 5:18 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Pembina, Walsh | 57 min |
| Jun 7, 1:29 AM CDT | Special Weather Statement | FGF | Hubbard | 46 min |
| Jun 7, 2:07 AM CDT | Special Weather Statement | FGF | Polk | 38 min |
| Jun 7, 2:41 AM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 49 min |
| Jun 7, 3:02 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 43 min |
| Jun 7, 3:40 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Red Lake, Roseau | 50 min |
| Jun 7, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 23 min |
| Jun 7, 4:26 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 49 min |
| Jun 7, 4:53 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 52 min |
| Jun 7, 5:07 PM CDT | Special Weather Statement | FGF | Roseau | 53 min |
| Jun 7, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Mahnomen, Norman, Polk | 29 min |
| Jun 7, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 50 min |
| Jun 7, 5:54 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 66 min |
| Jun 7, 6:05 PM CDT | Special Weather Statement | FGF | Pennington, Red Lake | 40 min |
| Jun 7, 6:15 PM CDT | Tornado Warning | FGF | Kittson | 33 min |
| Jun 7, 6:55 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 35 min |
| Jun 7, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.